Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 59, NWS Austin/San Antonio, TX

July 4, 2006Frio County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jul 4, 2006, 5:14 PM CDT for Frio County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2006, 5:14 PM CDT (22:14 UTC)
Expired
Jul 4, 2006, 7:15 PM CDT
In force
2 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Frio County, TX

The radar

The Laughlin AFB radar (KDFX), 117 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2006-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2006-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1224 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 042216
FFWEWX
TXC163-050015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
514 PM CDT TUE JUL 4 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  FRIO

* UNTIL 715 PM CDT

* AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR BIG FOOT...OR ABOUT 10
  MILES SOUTH OF DEVINE...MOVING EAST AT 5 MPH.

* THE STORM PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN 
  OVER THE NORTHERN SECTIONS OF FRIO COUNTY.

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE THROUGH FLOODED 
AREAS. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES. TURN 
AROUND DONT DROWN.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2873 9941 2906 9939 2909 9937 2909 9882
      2897 9881 2876 9882

$$
1 follow-up statement
000 
WGUS74 KEWX 042229
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
526 PM CDT TUE JUL 4 2006

TXC163-050015-
FRIO TX-
526 PM CDT TUE JUL 4 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR FRIO
COUNTY...

AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS...SOME HEAVY...OVER NORTHERN FRIO 
COUNTY. THE HEAVIEST STORM WAS LOCATED NEAR BIG FOOT...OR ABOUT 8 
MILES SOUTHEAST OF DEVINE...MOVING EAST AT 5 MPH. RAINFALL RATES 
OF UP TO 2 AND A HALF INCHES PER HOUR WERE ESTIMATED BY RADAR NEAR 
BIG FOOT.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE THROUGH FLOODED
AREAS...ESPECIALLY AT NIGHT. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL NEWS MEDIA FOR THE LATEST FLOOD INFORMATION.

LAT...LON 2873 9941 2906 9939 2909 9937 2909 9882
      2897 9881 2876 9882

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 3:50 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 4, 3:50 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
350 PM CDT TUE JUL 4 2006

.UPDATE...
SLIGHT MODIFICATIN TO FLASH FLOOD WATCH EXTENDING SWWD.

&&

.PREV DISCUSSION... (ISSUED 338 PM CDT TUE JUL 4 2006)

DISCUSSION...
WITH THE UPPER LOW OVER S CENTRAL TX THIS AFTERNOON SEEING
SCATTERED CONVECTION CONTINUING TO DEVELOP OVER ALL THE SWRN CWA
AT THIS TIME. THE MOST ORGANIZED CONVECTION WAS OVER THE WESTERN
HILL COUNTRY PRODUCING A SWD MOVING OUTFLOW BOUNDARY. THE UPPER
LOW IS NOT MOVING VERY FAST AND A VERY WARM-MOIST AMS FEEDING
INTO S CENTRAL TX...THE CURRENT CONVECTION WILL LIKELY REMAIN
ONGOING THRU THE LATE EVENING HOURS AND EVEN OVERNIGHT. THE 18Z
NAM WAS INDICATING AN MCS BUILDING WWD OVER THE RIO GRANDE PLAINS
WITH SOME FAIRLY SIGNIFICANT QPF AMOUNTS. HAVE DECIDED TO ISSUE A
FLASH FLOOD WATCH FOR MUCH OF SOUTH CENTRAL TEXAS TONIGHT
INCLUDING THE ADJACENT SRN HILL COUNTRY COUNTIES. THE WATCH FOR
TONIGHT BASED ON OUTFLOW BOUNDARY INTO THE CWA THIS EVENING WITH
CONVECTION BECOMING BETTER ORGANIZED AND CONTINUING IN VICINITY OF
THE UPPER LOW OVER THE EASTERN CWA IN THE EARLY MORNING HOURS.

UPPER LOW FORECAST TO SLOWLY SEWD BY THE LATE WEEK WITH CONTINUE RAIN
CHANCES DIMINISHING BUT REMAINING ABOVE NORMAL INTO THE WEEKEND...THEN
SLGT CHANCE AT BEST NEXT WEEK AS THE UPPER RIDGE BUILDS INTO THE AREA.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING COUNTIES:
ATASCOSA... BANDERA... BASTROP... BEXAR... BLANCO... BURNET...
CALDWELL... COMAL... DE WITT... DIMMIT... FAYETTE... FRIO...
GONZALES... GUADALUPE... HAYS... KARNES... KENDALL... KINNEY...
LAVACA... LEE... MAVERICK... MEDINA... REAL... TRAVIS... UVALDE...
WILLIAMSON... WILSON... AND ZAVALA.

&&

01/03
Hazardous weather outlook, Jul 4, 5:20 AM CDT, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
520 AM CDT TUE JUL 4 2006

TXZ171>173-183>194-202>209-217>225-228-051030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
520 AM CDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL LOW OVER WEST-CENTRAL TEXAS WILL INTERACT WITH
TROPICAL MOISTURE TO GENERATE SHOWERS AND THUNDERSTORMS ACROSS
SOUTH CENTRAL TEXAS. MOST ACTIVITY WILL BE EAST OF A ROCKSPRINGS
TO CARRIZO SPRINGS LINE. LOCALLY HEAVY RAINFALL IS THE THREAT.
FLASH FLOODING COULD BECOME A THREAT IF THE UPPER LOW MOVES INTO
SOUTH-CENTRAL TEXAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE UPPER LEVEL LOW AND TROPICAL MOISTURE WILL PERSIST OVER
CENTRAL TEXAS WEDNESDAY THROUGH FRIDAY RESULTING IN A GOOD CHANCE
OF SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL IS THE THREAT
WEDNESDAY INTO THURSDAY AND POSSIBLY INTO FRIDAY. FLASH FLOODING
MAY BECOME A THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH AT LEAST THURSDAY.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 4:05 PM CDTFlash Flood WatchEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 22 more9 hr
Jul 4, 4:14 PM CDTFlash Flood WarningEWXAtascosa91 min
Jul 4, 4:46 PM CDTFlash Flood WarningEWXLavaca89 min
Jul 4, 5:05 PM CDTFlash Flood WarningEWXTravis, Williamson115 min
Jul 4, 6:43 PM CDTFlash Flood WarningEWXBandera, Medina62 min

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.